Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 71, NWS Kansas City, MO

May 2, 20084 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 2, 2008, 1:41 AM CDT for 4 counties in Missouri. It was in force for 34 min. 28 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2008, 1:41 AM CDT (06:41 UTC)
Expired
May 2, 2008, 2:15 AM CDT
In force
34 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon

Counties Cass County, MO, Clay County, MO, Jackson County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 39 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 1:50 AM CDTTSTM WND DMG4 Nw Liberty, MO*** 2 INJ *** FIRE AND RESCUE REPORTS WIDESPREAD HOUSE DAMAGE IN THE AREA OF COOKINGHAM AND STARK. SEVERAL WINDOWS BLOWN OUT. UPDATE AT 416 AM...KC FIRE REPORTS DAMAGE TO APPROX 200 HOUSES...10 HOUSES OFF THEIR FOUNDATION AND ONE HOUSE TOTALLY DESTROYED IN THE
May 2, 1:50 AM CDTTSTM WND DMG6 N Kansas City, MOFIRE AND RESCUE REPORTS WIDESPREAD HOUSE DAMAGE IN THE AREA OF COOKINGHAM AND STARK. SEVERAL WINDOWS BLOWN OUT.
May 2, 1:50 AM CDTTSTM WND GST 60Kansas City, MODOWNTOWN KANSAS CITY AIRPORT HAD A MEASURED GUST AT 52 KNOTS.
May 2, 1:50 AM CDTTSTM WND GST 75Riverside, MONUMEROUS TREES DOWN. WIDEPSREAD POWER OUTAGES. COMMUNICATIONS LOST THROUGH MUCH OF THE CITY.
May 2, 1:52 AM CDTTSTM WND GST 65Kansas City, MOWINDS ESTIMATED TO 65 MPH AT RED BRIDGE AND WASHINGTON.
May 2, 1:53 AM CDTTSTM WND GST 584 Se Platte City, MO50 KT WIND GUST REPORTED BY KMCI ASOS AT THE KANSAS CITY INTERNATIONAL AIRPORT
May 2, 1:54 AM CDTTSTM WND DMGRiverside, MONUMEROUS 5 TO 6 INCH DIAMETER TREES AND POWER LINES DOWN...WITH NO POWER IN RIVERSIDE. ALSO...FIVE EMPTY TRAIN CARS BLOWN OVER NEAR INTERSTATE 635 IN RIVERSIDE.
May 2, 1:55 AM CDTTSTM WND DMG4 N Riverside, MOSEMI BLOWN ON ITS SIDE I29 NEAR WAUKOMIS. RELAYED BY WDAF-TV.
May 2, 1:55 AM CDTTSTM WND DMGGladstone, MOEXTENSIVE BUILDING DAMAGE NEAR INTERSECTION OF 72ND ST. AND N. OAK TRAFFICWAY IN GLADSTONE. TIME ESTIMATED.
May 2, 1:56 AM CDTTORNADOGladstone, MOOFFICIAL NWS SURVEY RATING EF-2
May 2, 1:59 AM CDTTSTM WND GST 654 Se Platte City, MO57KT WIND GUST REPORTED AT KANSAS CITY INTERNATIONAL AIRPORT BY KMCI ASOS.
May 2, 2:00 AM CDTTSTM WND DMG1 N Independence, MONUMEROUS REPORTS OF TREES AND DOWNED POWER LINES NEAR FIRE STATIONS 2 AND 5 AT LOCATION OF 80 MPH WIND GUST. ROOF DAMAGE AND TREES THROUGH WINDOWS OF HOUSES.
May 2, 2:00 AM CDTTSTM WND DMGGladstone, MO*** 3 INJ *** THREE MINOR INJURIES AROUND 72ND STREET AND NORTH EUCLID IN GLADSTONE. 5 HOMES HAVE BEEN DESTROYED WITH 20 OTHER HOMES SUFFERING DAMAGE.
May 2, 2:00 AM CDTTSTM WND DMGIndependence, MOEXTENSIVE BUILDING DAMAGE TO A BUSINESS NEAR HWY 291 AND 23RD ST. TIME ESTIMATED.
May 2, 2:00 AM CDTTSTM WND DMGN North Kansas City, MOTREES DOWN AND POWER OUT AT 23RD STREET AND BURLINGTON
May 2, 2:00 AM CDTTSTM WND GST 60Gladstone, MO
May 2, 2:00 AM CDTTSTM WND GST 70Platte City, MO
May 2, 2:03 AM CDTTORNADO3 Nw Liberty, MOOFFICIAL NWS SURVEY RATING EF-3
May 2, 2:05 AM CDTTSTM WND GST 758 N Kansas City, MO
May 2, 2:05 AM CDTTSTM WND GST 83Independence, MOSTATION REPORTED 72KT WIND GUST
May 2, 2:05 AM CDTHAIL 0.88Belton, MONICKEL SIZED HAIL AT HWY 58 AND Y HWY.
May 2, 2:06 AM CDTTSTM WND GST 753 Nw Liberty, MO
May 2, 2:06 AM CDTTSTM WND GST 825 E Kansas City, MOMDEASURED AT NOLAND AND 23RD
May 2, 2:10 AM CDTHAIL 0.88Raymore, MOHWY 58 AND JOHNSTON PKWY
May 2, 2:14 AM CDTTSTM WND DMGGladstone, MOSHED FROM NEIGHBOR BLOWN INTO YARD. NUMEROUS TREES DOWNED.
May 2, 2:15 AM CDTTSTM WND DMGBlue Springs, MOREPORTS OF POWER OUTAGE NORTH SIDE OF BLUE SPRING TO INDEPENDENCE
May 2, 2:15 AM CDTTSTM WND GST 80Kearney, MO
May 2, 2:20 AM CDTHAIL 0.88Oak Grove, MOALONG WITH STRONG WINDS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 24 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days
May 2, 12:53 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3122 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 020644
SVREAX
MOC037-047-095-165-020715-
/O.NEW.KEAX.SV.W.0071.080502T0641Z-080502T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
141 AM CDT FRI MAY 2 2008

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN WEST CENTRAL MISSOURI
  CLAY COUNTY IN WEST CENTRAL MISSOURI
  JACKSON COUNTY IN WEST CENTRAL MISSOURI
  SOUTHERN PLATTE COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 215 AM CDT

* AT 136 AM CDT...TRAINED WEATHER SPOTTERS WERE TRACKING A SEVERE
  SQUALL WITH NUMEROUS REPORTS OF WINDS UP TO 75 MPH FROM TONGANOXIE
  TO OLATHE. NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED WIDESPREAD
  DESTRUCTIVE WINDS UP TO 75 MPH STILL LIKELY AS THIS SQUALL LINE
  HEADS TOWARD THE KANSAS CITY METROPOLITAN AREA. AT 135 AM...THESE 
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BASEHOR TO 
  BONNER SPRINGS TO LENEXA TO FONTANA...AND RACING NORTHEAST AT 60 
  MPH. THIS IS AN EXTREMELY DANGEROUS SITUATION. PERSONS TRAVELING 
  ALONG INTERSTATE 70 IN AND WEST OF THE KANSAS CITY AREA SHOULD 
  SEEK SAFETY IMMEDIATELY.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  KANSAS CITY...PARKVILLE...AND GRANDVIEW BY 150 AM CDT.
  RIVERSIDE...RAYTOWN...RAYMORE AND PLATTE WOODS BY 155 AM CDT.
  SUGAR CREEK...COURTNEY...PLEASANT VALLEY AND LEES SUMMIT BY 200 AM
  CDT.
  SMITHVILLE AND LIBERTY BY 205 AM CDT.

THE TOWNS OF STILLINGS...FARLEY...EAST LEAVENWORTH...WEST LINE...
MAYWOOD...OAKS...KANSAS CITY INTL AIRPORT...OAKWOOD PARK...OAKWOOD
AND UNITY VILLAGE ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS.

THIS IS AN EXTREMELY DANGEROUS SITUATION WITH WIDESPREAD WIND DAMAGE 
POSSIBLE. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY 
SUSCEPTIBLE TO WINDS OF THIS MAGNITUDE AND MAY BE OVERTURNED. MOVE 
IMMEDIATELY TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CDT FRIDAY MORNING FOR
NORTHEASTERN KANSAS AND NORTHERN MISSOURI.

LAT...LON 3934 9424 3931 9422 3921 9422 3922 9419
      3919 9419 3915 9411 3859 9415 3847 9462
      3902 9462 3914 9459 3922 9478 3935 9492
      3946 9446
TIME...MOT...LOC 0641Z 242DEG 50KT 3921 9494 3911 9482
          3895 9465 3850 9473

$$

BOOKBINDER
2 follow-up statements
000 
WWUS53 KEAX 020658
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
155 AM CDT FRI MAY 2 2008

MOC037-047-095-165-020715-
/O.CON.KEAX.SV.W.0071.000000T0000Z-080502T0715Z/
CASS MO-JACKSON MO-CLAY MO-PLATTE MO-
155 AM CDT FRI MAY 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
PLATTE...CLAY...JACKSON AND CASS COUNTIES UNTIL 215 AM CDT...

AT 150 AM CDT...A SEVERE SQUALL LINE CONTINUED TO PRODUCE WIDESPREAD 
60 TO 70 MPH WINDS AND WIDESPREAD DAMAGE ACROSS THE KANSAS CITY 
METROPOLITAN AREA. THESE STORMS WERE LOCATED ALONG A LINE ARCING 
FROM PLATTE CITY TO GLADSTONE TO RAYTOWN TO DREXEL...RACING 
NORTHEAST AT 60 MPH. DAMAGING WINDS UP TO 70 MPH...ALONG WITH NICKEL 
SIZE HAIL AND BLINDING TORRENTIAL DOWNPOURS ARE EXPECTED FOR THOSE 
IN THE WARNED AREA. 

SEVERE THUNDERSTORMS WILL BE NEAR...
  COURTNEY...SMITHVILLE...PLEASANT VALLEY AND LEES SUMMIT BY 200 AM
  CDT.
  LIBERTY...LAKE WINNEBAGO...LAKE TAPAWINGO AND HARRISONVILLE BY 205
  AM CDT.
  SIBLEY...PLEASANT HILL...MISSOURI CITY AND LAKE LOTAWANA BY 210 AM
  CDT.
  LONE JACK AND OAK GROVE BY 215 AM CDT.

THE TOWNS OF UNITY VILLAGE...BIRMINGHAM...TARSNEY LAKES...MOSBY...
STRASBURG...PRATHERSVILLE AND GUNN CITY ARE ALSO IN THE PATH OF THIS
LINE OF SEVERE THUNDERSTORMS.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
WESTERN PORTIONS OF THE KANSAS CITY METROPOLITAN AREA AND MUCH OF 
ADJACENT EASTERN KANSAS. THIS IS AN EXTREMELY DANGEROUS SITUATION. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CDT FRIDAY MORNING FOR
NORTHEASTERN KANSAS AND NORTHERN MISSOURI.

LAT...LON 3934 9424 3931 9422 3921 9422 3922 9419
      3919 9419 3915 9411 3859 9415 3847 9462
      3902 9462 3914 9459 3922 9478 3935 9492
      3946 9446
TIME...MOT...LOC 0655Z 242DEG 50KT 3935 9469 3904 9443
          3860 9452

$$

BOOKBINDER
000 
WWUS53 KEAX 020718
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
217 AM CDT FRI MAY 2 2008

MOC037-047-095-165-020727-
/O.EXP.KEAX.SV.W.0071.000000T0000Z-080502T0715Z/
CASS MO-JACKSON MO-CLAY MO-PLATTE MO-
217 AM CDT FRI MAY 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PLATTE...CLAY...
JACKSON AND CASS COUNTIES HAS EXPIRED...

AT 214 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE ACCELERATED EAST OF 
THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
ALLOWED TO EXPIRE.

WIDESPREAD WIND DAMAGE WAS RECEIVED ACROSS PLATTE...CLAY AND 
NORTHERN JACKSON COUNTIES...WITH THE GLADSTONE...LIBERTY AND 
INDEPENDENCE AREAS HIT ESPECIALLY HARD. 

THIS WILL END THE SEVERE WEATHER THREAT WITH TEMPERATURES FALLING 
INTO THE 50S.

LAT...LON 3934 9424 3931 9422 3921 9422 3922 9419
      3919 9419 3915 9411 3859 9415 3847 9462
      3902 9462 3914 9459 3922 9478 3935 9492
      3946 9446
TIME...MOT...LOC 0658Z 242DEG 50KT 3934 9461 3903 9436
          3859 9446

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 12:37 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 2, 12:37 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1237 AM CDT FRI MAY 2 2008

.UPDATE...

CONVECTION HAS TEMPORARILY UNDERGONE A FAIRLY RAPID DOWNTURN IN
INTENSITY AS OUTFLOW FROM PREVIOUS CONVECTION HAS PUSHED SOUTH AND
CREATED A MESO WARM FRONT ARCING FROM RANDOLPH COUNTY TO LINN AND
ANDERSON COUNTIES IN KANSAS...EFFECTIVELY UNDERCUTTING UPDRAFT
COLUMNS WITH MORE STABILIZED RAIN COOLED AIR. IN ADDITION...STORMS
PROPAGATING ACROSS NERN MISSOURI ARE BEGINNING TO OUTRUN THE
INSTABILITY AXIS AND SUPPORTIVE SHEAR...LEADING TO MORE PULSING
CONVECTION. HOWEVER...RAPID UPSCALE CONVECTIVE GROWTH NOW OCCURRING
ALONG THE COLD FRONT (WHICH HAS OVERTAKEN THE DRYLINE) IN AN AREA OF
EXTREME UPPER LEVEL DIFFLUENCE AND DEEP LAYER VERTICAL MOTION.
MLCAPES AHEAD OF THE COLD FRONT REMAIN 1500-2000 J/KG WITH 0-6 KM
SHEAR VALUES IN EXCESS OF 50 KT ADVECTING ACROSS THE BOUNDARY. WARM
SECTOR IS CURRENTLY BEING REINVIGORATED BY A H8 40-50KT LLJ WITH
+13C DEWPOINTS...WHICH SHOULD BEGIN TO LIFT THE MESO WARM FRONTAL
BOUNDARY NWD WITH TIME. THE QUICKLY DEVELOPING LINEAR CONVECTION
SHOULD SLOWLY MOVE EAST OVER THE NEXT SEVERAL HOURS IN RELATION TO
THE MIDLEVEL LOW CENTER PUNCHING EWD. ELEMENTS WITHIN THE LINE WILL
PROPAGATE NORTHEAST...AND ALTHOUGH LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREATS WITH THE LINE...LOW LEVEL SHEAR (0-1 KM
SRH 200-300 M2/S2 AND 0-3KM SRH 300-400 M2/S2) WOULD SUPPORT
EMBEDDED SUPERCELLULAR AND QLCS STRUCTURE WITH POSSIBLE BOW HEAD OR
INFLOW NOTCH TORNADOES...AS ALREADY HAS BEEN OBSERVED FROM KICT
RADAR. INITIAL NRN MORE ISOLATED SUPERCELL ACROSS FAR NERN KANSAS
MAINLY A HAIL THREAT...WITH THE AFOREMENTIONED LINEAR FEATURE
ENTERING ERN KANSAS CWA COUNTIES BETWEEN 1 AM AND 130 AM.

21

...PREVIOUS UPDATE...
/510 PM CDT FRI MAY 1 2008/
WATCHING POTENTIAL OF STORM DEVELOPMENT LATE THIS AFTERNOON IN
MOISTURE AXIS THAT CURRENTLY EXTENDS FROM NORTHEAST OKLAHOMA
NORTHEAST ALONG KANSAS AND MISSOURI BORDER. 21Z TOPEKA SOUNDING
WHICH WAS WEST OF THIS AXIS...SHOWING CAPPING HAS GREATLY ERODED
JUST WEST OF THE MOISTURE AXIS AND VISIBLE SATELLITE SHOWING
TOWERING CU DEVELOPING ALONG WITH WESTERN EDGE OF THIS MOISTURE
AXIS...WHERE CAP IS WEAKENING. IMPRESSIVE SURFACE HEATING HAS
OCCURRED THIS AFTERNOON...WITH TEMPERATURES IN THE LOW TO MID 80S
AND LOW AND MID LEVEL LAPSE RATES ARE IMPRESSIVE AS WELL...WHICH
WOULD POINT TO STRONG UP DRAFTS IS STORMS CAN DEVELOP. LIMITING
FACTOR REMAINS THE LOW LEVEL MOISTURE WITH SURFACE DEWPOINTS STILL
STRUGGLING IN THE LOWER 60S UP INTO WESTERN AREAS. STILL GOOD ENOUGH
TO SUPPORT INDIVIDUAL STORMS...AND WITH BULK SHEAR VALUES IN THE 40
KT RANGE...WOULD BE GOOD ENOUGH TO SUPPORT SUPERCELL DEVELOPMENT
WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.

FOR WARNING PURPOSES...WITH FREEZING LEVELS RUNNING IN THE 11-12K FT
RANGE...WOULD EXPECT ONE INCH HAIL WITH 50 DBZ TO 30K FT AND 60 DBZ
IN THE 25K FT RANGE.  VILS AROUND 50 WOULD ALSO POINT TO 1 INCH
HAIL.

DURING THE LATE EVENING HOURS...MAY SEE DRY LINE RETREATING BACK
TOWARD THE COLD FRONT AND A SURFACE LOW THAT IS CURRENTLY DEEPENING
IN THE OKLAHOMA PANHANDLE...AND IS EXPECTED TO MOVE INTO SOUTH
CENTRAL KANSAS BY 03Z. AS THE UPPER LOW EMERGES INTO THE PLAINS
TONIGHT...ITS ADDED DYNAMICS SHOULD CONTRIBUTE TO ADDITIONAL
DEVELOPMENT OF STORMS ALONG THIS FRONT...WITH MORE HEAVY RAINFALL
POSSIBLE INTO THE AREA OVERNIGHT.

PC

&&

.PREV DISCUSSION...
/419 PM CDT FRI MAY 1 2008/
MAIN FOCUS OF THE FORECAST CONTINUES TO BE WITH STORM DEVELOPMENT
AND SEVERE POTENTIAL FROM THIS EVENING INTO FRIDAY MORNING.
TEMPERATURES HAVE WARMED QUITE SUBSTANTIALLY TODAY AHEAD OF THE
SURFACE LOW NOW CENTERED OVER EAST CENTRAL NEBRASKA. DEWPOINTS HAVE
RECOVERED SOME TODAY...WITH SCATTERED READINGS IN THE LOWER 60S
ACROSS EASTERN KANSAS AND WESTERN MISSOURI. WINDS WERE RATHER STRONG
THIS AFTERNOON...WITH GUSTS INTO THE UPPER 30 MPH RANGE...BUT HAVE
REMAINED BELOW ADVISORY CRITERIA. THEREFORE...HAVE CANCELLED THE
WIND ADVISORY.

A SUBSTANTIAL CAP HAS KEPT CONVECTION FROM INITIATING THUS FAR.
MODEL INDICATIONS ARE THAT THE CAP IS WEAKENING THIS AFTERNOON...AND
MAY BE BROKEN THIS EVENING MAINLY ALONG THE DRYLINE/COLD FRONT. HAVE
BEEN WATCHING THE DRYLINE PUSH EAST TODAY...AND APPEARS TO HAVE
REACHED RIGHT TO THE MISSOURI BORDER WITH NEBRASKA...SOUTH TO
EMPORIA AND INTO NORTH CENTRAL OKLAHOMA. THE EDGE OF THE SURFACE
MOIST AXIS/PSEUDO DRYLINE IS EXPECTED TO PUSH A BIT FURTHER EAST
THIS EVENING. THE RUC FORECAST MODEL INDICATES THE DRYLINE MAY REACH
A CLARINDA TO KANSAS CITY LINE BEFORE RETROGRADING SOME AFTER 00Z.
THIS SOLUTION MAY BE REASONABLE...AS THE PUSH OF THE UPPER JET MAX
WITH THE MAIN PART OF THE UPPER LOW MAY WHAT IS NEEDED LATER
TONIGHT. THE NAM HAS BEEN THE FASTER OF THE SOLUTIONS TODAY WITH THE
COLD FRONT/DRYLINE PROGRESSION...WHILE THE GFS HAS BEEN ON THE
SLOWER END. THE SREF AND RUC HAVE BEEN MORE IN THE MIDDLE. THE
LATEST 18Z NAM LOOKS MORE REASONABLE THAN ITS FASTER 12Z
COUNTERPART. STILL NOT SURE THAT ANY ONE MODEL IS FAR SUPERIOR TODAY.

THE SURFACE LOW PRESSURE SYSTEM OVER EAST CENTRAL NEBRASKA WILL
CONTINUE TO OCCLUDE TONIGHT...WHILE A SECOND SURFACE LOW STARTS TO
PROGRESS EASTWARD FROM THE PANHANDLE REGION. THE SURFACE FRONTAL
BOUNDARY BETWEEN THESE TWO LOW PRESSURE CENTERS WILL PUSH SLOWLY
EAST INTO THE FORECAST AREA TONIGHT...AND EVENTUALLY OVERTAKE THE
DRYLINE LATER TONIGHT.

AS FOR CONVECTIVE INITIATION...AM SEEING SOME SIGNS OF BETTER
VERTICAL CUMULUS DEVELOPMENT NOW ACROSS THE FLINT HILLS IN SOUTHEAST
KANSAS. EXPECTATIONS ARE THAT THUNDERSTORMS MAY FIRE FIRST IN THIS
AREA WHERE THE CAP IS EXPECTED TO BE BROKEN BY LATE AFTERNOON.
ADDITIONAL DEVELOPMENT NEAR THE DRY LINE IS EXPECTED TO BUILD
NORTHEAST INTO THE FORECAST AREA...FROM EAST CENTRAL KANSAS NORTH
AND EAST INTO WESTERN MISSOURI FROM MID TO LATE EVENING. SUPERCELLS
WILL BE POSSIBLE THIS EVENING...WITH THUNDERSTORMS THEN EXPECTED TO
EVOLVE MORE INTO A LINE OF STORMS AS THE FRONT STARTS TO MOVE ACROSS
THE FORECAST AREA DURING THE OVERNIGHT TONIGHT. THE PRIMARY SEVERE
THREATS WITH THE STORMS WILL BE LARGE HAIL AND DAMAGING STRAIGHT
LINE WINDS...BUT THERE IS ALSO AN ISOLATED TORNADO THREAT.

THE FRONT WILL PUSH RATHER SLOWLY EAST ACROSS THE FORECAST AREA
TONIGHT...SO CONVECTION IS EXPECTED TO REMAIN ACROSS PORTIONS OF
CENTRAL MISSOURI INTO THE MORNING HOURS TOMORROW. THERE ARE SOME
CONCERNS THAT WITH THE SLOW MOVEMENT OF THE FEATURES THAT
PRECIPITATION AMOUNTS COULD EXCEED ONE INCH MAINLY ACROSS CENTRAL
MISSOURI...EVEN THOUGH INDIVIDUAL STORMS SHOULD MOVE QUICKLY.
HEADWATER GUIDANCE IS JUST LESS THAN AN INCH AND A HALF IN THAT
AREA. WILL HAVE TO KEEP ALERT IF DURATION OF PRECIPITATION LOOKS TO
BE LONG ENOUGH THAT WE MIGHT HAVE FLOODING CONCERNS.

NOT MANY CHANGES MADE FOR THE FRIDAY INTO SATURDAY TIME FRAME...WITH
COOLER TEMPERATURES MOVING IN AND SOME LOW END PRECIPITATION CHANCES
FOR PRECIPITATION WRAPPING AROUND THE BACKSIDE OF THE DEPARTING
SYSTEM.

STOFLET

LONG RANGE (SUNDAY-THURSDAY)...

EARLY PART OF EXTENDED APPEARS RATHER TRANQUIL AS WEAK UPPER LEVEL
RIDGING BUILDS ACROSS CENTRAL PLAINS. RIDGING EXPECTED TO HOLD AT
LEAST THROUGH MID-WEEK WITH SPLIT FLOW KEEPING SOUTHERN STREAM
QUASI-CUTOFF LOW ANCHORED OVER BAJA. NAEFS PESSIMISTIC IN LIFTING
LOW TOO QUICKLY WITH THE BULK OF THE MEMBERS DEPICTING UPPER LOW
REMAINING OVER BAJA THROUGH WEDNESDAY...THOUGH OPERATIONAL GFS
STARTS LIFTING SYSTEM INTO PLAINS BY WEDNESDAY NIGHT. 00Z EC SIMILAR
IN TIMING WITH 12Z GFS...BUT THERE APPEARS TO BE ENOUGH VARIANCE IN
THE ENSEMBLE MEMBERS TO QUESTION BOTH MODELS SOLUTIONS.  GIVEN
EXPECTED SLOWER MOVEMENT OF POTENTIAL WEATHER MAKER...BACKED OFF ON
PRECIPITATION CHANCES IN THE MONDAY THROUGH TUESDAY NIGHT TIME
PERIOD...BUT MAINTAINED LOW CHANCES POPS WEDNESDAY INTO THURSDAY.
THE EVENTUAL SYSTEM THAT DOES EJECT INTO PLAINS WILL BE RATHER
POTENT...BUT MIXED SIGNALS ON WHETHER IT WILL BRING HEAVY RAIN OR
SEVERE THREAT GIVEN DIFFERENCES IN UPPER LOW TRACK.

AS FAR AS TEMPERATURES...SURFACE RIDGING AND LOW LEVEL EAST TO
SOUTHEAST FLOW WILL KEEP TEMPERATURES A FEW DEGREES BELOW SEASONAL
NORMALS EARLY IN THE PERIOD. MAY BE A LITTLE OPTIMISTIC WITH
TEMPERATURES ON MONDAY...HOWEVER STRONGER INSOLATION SHOULD HELP TO
MODIFIED COOLER AIRMASS THAT LINGERS WITH SURFACE HIGH. BY
TUESDAY...EXPECT TO SEE TEMPERATURES CLIMBED BACK TOWARD NORMAL BY
TUESDAY AS HEIGHTS BUILD AND SURFACE FLOW BECOMES MORE
SOUTHERLY...THOUGH INCREASING LOW LEVEL MOISTURE ADVECTION WILL
LIMIT THE EXTEND OF WARM-UP.  OVERALL..USED A BLEND OF GRIDDED MOS
AND ECMWF SURFACE TEMPERATURES FOR TEMPERATURE TRENDS. DEPENDING ON
MODE OF PRECIPITATION EVOLUTION ON THURSDAY...MAY NEED TO LOWER
TEMPERATURES A CATEGORY.

24

&&

.AVIATION...

FOR THE 06Z TAFS...IMMEDIATE THREAT IS TIMING OF SQUALL LINE MOVING
ACROSS NORTHEAST KANSAS. LOCAL ARW WRF HANDLING CONVECTION FAIRLY
WELL...WITH NORTHERN END OF LINE MOVING INTO THE KSTJ AND KMCI TAFS
BETWEEN 0630-0700 UTC AND INTO THE KMKC TAF BETWEEN 07 AND 08 UTC.
THE MOST INTENSE PART OF THE LINE LIKELY WILL PASS SOUTH OF KMCI AND
KSTJ...WITH KMKC EXPERIENCING STRONGER PORTION OF LINE. BASED ON
CIGS ACROSS NORTHEAST KANSAS...LOWERED CIGS INTO MVFR RANGE AS A
RESULT OF +TSRA AND ADDED GUSTS UP TO 45KT...THOUGH WOULD  NOT BE
SURPRISED TO SEE GREATER THAN 50KTS. AFTER LINE CLEARS...AM A LITTLE
MORE OPTIMISTIC WITH CIG RECOVERY COUNTER TO MET AND MAV GUIDANCE
WHICH KEEP MVFR CIGS THROUGH AT LEAST MID-MORNING. BEYOND 15
UTC...THE ONLY FORECAST CONCERN WILL BE SOUTH TO SOUTHWEST WINDS
WITH POTENTIAL GUSTS TO 30KTS.

24

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, May 1, 1:04 PM CDT, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
104 PM CDT THU MAY 1 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
104 PM CDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CURRENT THINKING IS THAT THERE WILL BE A CHANCE OF THUNDERSTORMS
DEVELOPING TOWARDS 6 PM IN THE VICINITY OF A DRY LINE EXTENDING FROM NEAR
MARYVILLE...TO SAINT JOSEPH...THEN SOUTHWEST INTO EASTERN KANSAS WEST
OF THE KANSAS CITY METRO AREA. IF THESE STORMS DEVELOP...THEY WILL
HAVE TO POTENTIAL OF PRODUCING DAMAGING HAIL...WINDS AND ISOLATED
TORNADOES AS THEY MOVE TO THE EAST DURING THE EARLY EVENING HOURS.
THEN DURING THE LATE EVENING HOURS...THE FOCUS SHOULD SHIFT MORE
TOWARD DEVELOPMENT ON A COLD FRONT THAT WILL BE SITUATED FROM
SOUTHEAST KANSAS INTO WEST CENTRAL MISSOURI. INITIALLY THE STRONGER
STORMS WOULD DEVELOP ON THIS BOUNDARY IN SOUTHEAST KANSAS...TO THE
SOUTHWEST OF THE OUTLOOK AREA...BUT WOULD BE EXPECTED TO DEVELOP
NORTH AND EAST ALONG THE FRONT INTO EAST CENTRAL KANSAS AND WEST CENTRAL
AND CENTRAL MISSOURI DURING THE OVERNIGHT HOURS AS A SURFACE LOW
MOVES NORTHEAST ALONG THE COLD FRONT. THESE STORMS WOULD ALSO HAVE
THE POTENTIAL OF PRODUCING DAMAGING WINDS AND HAIL...AND MAY ALSO
PRODUCE HEAVY RAINFALL THAT COULD CAUSE SOME FLOODING
ISSUES...ESPECIALLY IF IT FALLS ACROSS THE RIVERS THAT HAVE
EXPERIENCED RECENT FLOODING.

ALL OF THIS WILL HINGE ON THE POSITION OF THE MOISTURE AXIS AND THE
SURFACE BOUNDARIES TONIGHT. EMERGENCY MANAGERS AND OTHER INTERESTED
PARTIES SHOULD MONITOR LATER FORECAST DISCUSSION PRODUCTS AND
OUTLOOKS AS THIS SITUATION EVOLVES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY...DEPENDING ON HOW FAR EAST THE SURFACE FRONT MAKES IT
TONIGHT...CENTRAL MISSOURI WILL STILL HAVE THE POTENTIAL OF SEVERE
WEATHER AND HEAVY RAINFALL FRIDAY MORNING. HOWEVER...THE FRONT SHOULD
SWING EAST OF THE REGION BY MIDDAY ENDING THE THREAT OF SEVERE
WEATHER AND FLOODING RAINS.

THE THREAT OF THUNDERSTORM ACTIVITY WILL INCREASE BY THE MIDDLE OF
THE WEEK AS AN UPPER LEVEL SYSTEM LIFTS NORTHEAST OUT OF THE
SOUTHWEST UNITED STATES.  THOUGH THE THREAT WILL RETURN AS EARLY AS
LATE TUESDAY NIGHT...THE BEST CHANCES WILL OCCUR IN THE
WEDNESDAY-THURSDAY TIMEFRAME.  AT THIS TIME...THERE REMAINS SOME
DISCREPANCIES ON THE EXACT TRACK OF THE UPPER SYSTEM...WHICH WILL
DICTATE WHETHER THE HEAVY RAINFALL OR SEVERE WEATHER WILL BE THE
PRIMARY THREAT FROM THE SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY THIS
EVENING IN NORTHEAST KANSAS AND NORTHWEST MISSOURI. AND DURING THE
LATE EVENING AND OVERNIGHT HOURS...SPOTTER ACTIVATION MAY BE NEEDED
FROM EASTERN KANSAS INTO WESTERN AND CENTRAL MISSOURI.

PC

In the hours before

Local storm report, May 1, 10:40 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1040 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     HAIL             ETHEL                   39.89N 92.74W
05/01/2008  M0.25 INCH       MACON              MO   PUBLIC

&&

GAMIS
Special weather statement, May 1, 10:55 PM CDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1055 PM CDT THU MAY 1 2008

MOZ017-025-020430-
ADAIR-MACON-
1055 PM CDT THU MAY 1 2008

...SIGNIFICANT WEATHER ALERT FOR EASTERN ADAIR AND NORTHERN MACON
COUNTIES UNTIL 1130 PM CDT...

AT 1049 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KIRKSVILLE TO 7
MILES NORTH OF CALLAO...MOVING EAST AT 25 MPH.

THESE STORMS WILL BE NEAR...
  LA PLATA BY 1105 PM CDT.
  ATLANTA BY 1110 PM CDT.
  BRASHEAR BY 1120 PM CDT.

THE TOWNS OF ELMER...MILLARD...KIRKSVILLE REGIONAL ARPT AND GIBBS ARE
ALSO IN THE PATH OF THESE STORMS.

NICKEL SIZE HAIL...AND WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH
THESE STORMS...ALONG WITH A BRIEF DOWNPOUR AND CLOUD TO GROUND
LIGHTNING.

BOOKBINDER
Local storm report, May 1, 10:59 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1059 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             BLUE MOUND              38.09N 95.01W
05/01/2008  E1.00 INCH       LINN               KS   LAW ENFORCEMENT

&&

MSINGER
Special weather statement, May 2, 12:13 AM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1213 AM CDT FRI MAY 2 2008

KSZ102-MOZ011-020545-
DONIPHAN-HOLT-
1213 AM CDT FRI MAY 2 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN DONIPHAN AND SOUTHERN
HOLT COUNTIES UNTIL 1245 AM CDT...

AT 1212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES WEST OF HIGHLAND...MOVING NORTHEAST AT
25 MPH.

THIS STORM WILL BE NEAR...
  HIGHLAND BY 1230 AM CDT.
  WHITE CLOUD BY 1240 AM CDT.
  FOREST CITY AND OREGON BY 1245 AM CDT.

THE TOWN OF IOWA POINT IS ALSO IN THE PATH OF THIS STORM.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

DEROCHE
Local storm report, May 2, 1:29 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
129 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 AM     TSTM WND GST     TONGANOXIE              39.11N 95.08W
05/02/2008  E65 MPH          LEAVENWORTH        KS   EMERGENCY MNGR

&&

GAMIS
Local storm report, May 2, 1:41 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
141 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 AM     TSTM WND GST     2 NE GARDNER            38.83N 94.90W
05/02/2008  E60 MPH          JOHNSON            KS   AMATEUR RADIO

0135 AM     TSTM WND GST     S OLATHE                38.89N 94.81W
05/02/2008  E75 MPH          JOHNSON            KS   AMATEUR RADIO

&&

DDEROCHE

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:12 PM CDTTornado WarningEAXCaldwell, Clinton, DeKalb33 min
May 1, 7:36 PM CDTTornado WarningEAXClay39 min
May 1, 7:44 PM CDTTornado WarningEAXCaldwell, Clinton, Daviess, DeKalb31 min
May 1, 8:08 PM CDTSevere Thunderstorm WarningEAXClay, Ray17 min
May 1, 8:11 PM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, Grundy, Livingston34 min
May 1, 8:11 PM CDTSevere Thunderstorm WarningEAXJackson34 min
May 1, 8:26 PM CDTSevere Thunderstorm WarningEAXClinton, Daviess, DeKalb34 min
May 1, 8:47 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Livingston25 min
May 1, 8:49 PM CDTTornado WarningEAXCass26 min
May 1, 8:55 PM CDTSevere Thunderstorm WarningEAXDaviess35 min
May 1, 9:07 PM CDTTornado WarningEAXJackson23 min
May 1, 9:32 PM CDTSevere Thunderstorm WarningEAXJackson22 min
May 1, 9:37 PM CDTSevere Thunderstorm WarningEAXCarroll, Lafayette, Ray38 min
May 1, 10:06 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Saline26 min
May 2, 1:13 AM CDTSevere Thunderstorm WarningEAXPlatte47 min
May 2, 2:07 AM CDTSevere Thunderstorm WarningEAXCarroll, Clay, Johnson, Lafayette, Ray53 min
May 2, 2:21 AM CDTSevere Thunderstorm WarningEAXCaldwell, Clinton, Ray39 min
May 2, 2:51 AM CDTSevere Thunderstorm WarningEAXCarroll, Livingston39 min
May 2, 3:00 AM CDTSevere Thunderstorm WarningEAXLafayette, Saline45 min
May 2, 8:23 AM CDTRiver Flood WarningEAXBates, Cass, Henry29 hr
May 2, 2:42 PM CDTRiver Flood WarningEAXCass, Henry, Johnson6 hr
May 2, 3:42 PM CDTRiver Flood WarningEAXJohnson, Pettis4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.